NEW YORK CITY – Almost from the time she was born, little Juliette Lajcaj suffered from eczema.
"Raw, red, rashy. Those are three words I would use to describe it," said her mother Kristina.
The skin rashes were a sign of possible allergies.
Every three minutes in the United States, someone is rushed to an emergency room after a dangerous reaction to food.
In Juliette's case doctors determined she was allergic to peanuts.
TREATMENT: There is no special medicine for nut or peanut allergies and many people don't outgrow them. The best treatment is to avoid the nut. That means not eating that nut, and also avoiding the nut when it's mixed in foods. Staying safe means reading food labels and paying attention to what they say about how the food was produced. Some foods don't contain nuts, but are made in factories that make other items that do contain nuts. The problem is the equipment can be used for both foods, causing "cross-contamination." To immediately treat anaphylaxis, doctors recommend that people with a nut or peanut allergy keep a shot of epinephrine with them.
For mom Kristina, whose older son is also allergic to nuts, it's frightening.
"If he grabs a nut, or she grabs a nut, or if she grabs something her throat is going to close up and potentially cause her to die."
For Juliette, OIT involves eating peanut butter, the very food that she is supposed to avoid.
"It starts with a tiny amount that she takes under supervision, during the visit," explained Dr. Nowak. "Then she takes the same amount at home."
Dr. Nowak says the patients testing OIT are carefully monitored.
Doctors stress that oral immunotherapy should not be started at home without a doctor's supervision.
It's a slow process over months and while it's still under study, Nowak says it does increase tolerance.
"We know this can be accomplished for most children. the big unknown is can we cure her of peanut allergy?"
For Kristina, anything that lessens the severity of her daughter's allergic reaction down the road is worth trying now.
"Food is supposed to nourish your kids, not cause any type of issue like this."
Kristina says Juliette did have an upset stomach after the initial treatments but has not shown any other side effects from the therapy.
She does continue to carry medication with her, in case her daughter has a sudden reaction.
If this story has impacted your life or prompted you or someone you know to seek or change treatments, please let us know by contacting Jim Mertens at firstname.lastname@example.org or Marjorie Bekaert Thomas at email@example.com.